Alert archive / Illinois / Tornado Warnings in 2010
Tornado Warning 23, NWS Quad Cities, IA
NWS Quad Cities, IA issued this tornado warning at Jul 12, 2010, 3:57 PM CDT for Stephenson County, Illinois. It was in force for 33 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2010, 3:57 PM CDT (20:57 UTC)
- Expired
- Jul 12, 2010, 4:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
County Stephenson County, IL
The radar
The Milwaukee radar (KMKX), 92 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:05 PM CDT | FUNNEL CLOUD | 2 N Rock Grove, IL | |
| Jul 12, 4:09 PM CDT | FUNNEL CLOUD | Dakota, IL | EMERGENCY MANAGER REPORTS FUNNEL CLOUD ABOUT 5 MILES NORTH OF DAKOTA. |
| Jul 12, 4:10 PM CDT | FUNNEL CLOUD | 2 N Davis, IL | NARROW FUNNEL CLOUD MOVING SLOWLY EAST. |
| Jul 12, 4:13 PM CDT | FUNNEL CLOUD | Rock Grove, IL | RELAYED REPORT OF A FUNNEL NEAR ROCK GROVE ROAD AND DAVIS ROAD., NEAR LAKE SUMNER. ALSO INDICATED THAT FUNNEL HAS JUST DISSIPATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 755 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
056
WFUS53 KDVN 122057
TORDVN
ILC177-122130-
/O.NEW.KDVN.TO.W.0023.100712T2057Z-100712T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 PM CDT MON JUL 12 2010
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
* UNTIL 430 PM CDT.
* AT 353 PM CDT...PUBLIC AND LAW ENFORCEMENT REPORTED A POSSIBLE
TORNADO NEAR ROCK GROVE...OR 11 MILES SOUTHWEST OF BRODHEAD...
MOVING EAST AT 10 MPH.
* THE TORNADO WILL BE NEAR...
DAVIS AROUND 410 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 4250 8941 4249 8940 4244 8940 4244 8939
4237 8940 4238 8957 4251 8958 4250 8942
TIME...MOT...LOC 2056Z 279DEG 11KT 4247 8945
$$
NICHOLS2 follow-up statements
403
WWUS53 KDVN 122118
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT MON JUL 12 2010
ILC177-122130-
/O.CON.KDVN.TO.W.0023.000000T0000Z-100712T2130Z/
STEPHENSON IL-
418 PM CDT MON JUL 12 2010
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN STEPHENSON COUNTY...
AT 415 PM CDT...TRAINED SPOTTERS CONTINUE TO REPORT MULTIPLE FUNNEL
CLOUDS AND POSSIBLY A BRIEF TORNADO. THIS POSSIBLE TORNADO WAS
LOCATED APPROXIMATELY JUST WEST OF DAVIS...OR 12 MILES SOUTH OF
BRODHEAD...MOVING EAST AT 10 MPH.
THE TORNADO WILL BE NEAR...
DAVIS AROUND 425 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE IN A TORNADO IS IN A BASEMENT OR INTERIOR ROOM
OR HALLWAY ON THE LOWEST FLOOR OF A BUILDING.
&&
LAT...LON 4250 8941 4249 8940 4244 8940 4244 8939
4237 8940 4238 8957 4251 8958 4250 8942
TIME...MOT...LOC 2117Z 287DEG 8KT 4246 8944
$$
NICHOLS713
WWUS53 KDVN 122127
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
427 PM CDT MON JUL 12 2010
ILC177-122137-
/O.EXP.KDVN.TO.W.0023.000000T0000Z-100712T2130Z/
STEPHENSON IL-
427 PM CDT MON JUL 12 2010
...THE TORNADO WARNING FOR NORTHEASTERN STEPHENSON COUNTY WILL EXPIRE
AT 430 PM CDT...
THE SEVERE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING A TORNADO HAS
WEAKENED AND MOVED EAST OUT OF THE WARNED AREA. THEREFORE THE
TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4250 8941 4249 8940 4244 8940 4244 8939
4237 8940 4238 8957 4251 8958 4250 8942
TIME...MOT...LOC 2127Z 287DEG 8KT 4245 8941
$$
NICHOLSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 12, 3:06 PM CDT, 51 minutes earlier.
Area forecast discussion, Jul 12, 3:06 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 306 PM CDT MON JUL 12 2010 .SYNOPSIS... WILL BE CONCISE DUE TO DEVELOPING HEAVY RAINFALL MCS OVER AREA. NOWCAST TOOLS SUGGEST SWATH OF 30 TO 60+ MILES OF HEAVY RAIN TO FALL EITHER SIDE OF HIGHWAY 30 THROUGH LATE EVENING. UPPER AIR ANALYSIS SHOWS CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WITH RISKS OF MODERATE TO HEAVY RAINFALL EVERY 36 TO 60 HOURS FOR DAYS 2 TO 7. && .SHORT TERM...TONIGHT AND TUESDAY... UPPED POPS TO LIKELY MOST LOCATIONS...MAINLY THROUGH THIS EVENING. ADDED HEAVY RAINFALL WORDING THIS EVENING WITH TOTAL RAINFALL AMOUNTS OF OVER 1 TO 3 INCHES WITH ISOLATED AMOUNTS OF UP TO NEAR 5 INCHES POSSIBLE EITHER SIDE OF HIGHWAY 30. SOME LINGERING SHRA AND TSRA MAY LAST INTO MORNING AND EARLY AFTERNOON HOURS FOR LATER SHIFTS. MINOR CHANGES TO HIGH AND LOW TEMPERATURES. ..NICHOLS.. .LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... WAA DEVELOPS IN ERNEST TUESDAY NIGHT AND CONTINUES INTO WEDNESDAY. CONCERNS FOR TUES NIGHT/WED AM ARE PRECIP CHANCES. GOOD WAA AND DIFFLUENCE ALOFT WILL MINIMALLY ALLOW CLOUDS TO DEVELOP. HAVE KEPT THIS TIME PERIOD DRY BUT WOULD NOT BE SURPRISED IF SOME ISOLD SHRA OR EVEN A TSRA OCCURRED. WED AFTERNOON...THE QUESTION IS WHETHER THE ATMOSPHERE REMAINS CAPPED. SOME MODELS HAVE CONVECTIVE TEMPS OF 95-100+ WHILE OTHERS ARE UPPER 80S TO LOWER 90S. FCST MAX TEMPS ARE UPPER 80S TO LOWER 90S SO WILL GO ON THE IDEA THAT THE ATMOSPHERE REMAINS CAPPED. WED NIGHT/THURS THE MAIN EVENT OCCURS. GOOD COLD FRONT ARRIVES BUT H5 HEIGHTS BUILD ACROSS THE SOUTHERN CONUS. THEREFORE...THE FRONT WILL BE SLOW TO ARRIVE AND LEAVE. POPS HAVE BEEN INCREASED AGAIN FOR WED NIGHT/THURS BUT ARE LIKELY TOO LOW...ESPECIALLY THURSDAY. CONVECTION TO CONTINUE THURSDAY AFTERNOON OVER MAINLY THE SOUTHERN HALF OF THE CWFA AND WILL LIKELY LINGER INTO THURSDAY EVENING FOR AREAS SOUTH OF HIGHWAY 34. MAX TEMPS FOR THURSDAY MAY BE TOO WARM. LATE THURS NIGHT/FRIDAY HIGH PRESSURE MOVES THROUGH THE AREA. HOWEVER...A RESPECTABLE SHORTWAVE AND VORT MAX WILL MOVE THROUGH THE AREA WITH DIFFLUENCE ALOFT AND THE ENTIRE AREA ON THE SOUTHERN PERIPHERY OF THE WESTERLIES. HAVE GONE DRY FOR NOW BUT A FEW MODELS INTERNALLY ARE TRYING TO DEVELOP AN MCS. A LARGE H5 RIDGE DEVELOPS ACROSS THE CENTRAL CONUS OVER THE WEEKEND WHICH SHOULD ALLOW THE RING OF FIRE TO DEVELOP. THE CWFA REMAINS ON THE SOUTHERN PERIPHERY OF THE WESTERLIES WITH NUMEROUS WEAK SHORTWAVES OR VORT MAXES MOVING THROUGH. HOW FAR NORTH THE H5 RIDGE BUILDS WILL BE THE KEY TO WHETHER THE AREA REMAINS DRY WITH CONVECTION ACROSS MINNESOTA/WISCONSIN OR IF WE ARE IN THE ACTIVE WEATHER ZONE. FRIDAY NIGHT IS CURRENTLY DRY WITH SCHC POPS FOR SATURDAY. HOWEVER... SOME MODELS ARE ATTEMPTING TO DEVELOP AN MCS THAT AFFECTS THE NORTHERN THIRD OR SO OF THE CWFA. SATURDAY NIGHT ON...HAVE GONE WITH SCHC POPS THROUGH TUESDAY NIGHT. AGAIN...THE KEY TO EVERYTHING IS HOW FAR NORTH THE H5 RIDGE BUILDS. WE COULD BE CAPPED WITH VERY WARM TEMPERATURES OR VERY ACTIVE WITH NUMEROUS NOCTURNAL MCS EVENTS. ...08... && .AVIATION... MAINLY VFR CONDITIONS THROUGH PERIOD. BRIEF PERIODS OF IFR IN HEAVY STORMS THROUGH 06Z. PATCHY IFR WITH FOG NEAR DAYBREAK. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS/08
Hazardous weather outlook, Jul 12, 4:50 AM CDT, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 450 AM CDT MON JUL 12 2010 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-131000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 450 AM CDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT DENSE FOG REDUCING VISIBILITIES DOWN TO A QUARTER MILE OR LESS WILL AFFECT MANY AREAS ALONG AND NORTH OF A LINE FROM FAIRFIELD IOWA...TO PRINCETON ILLINOIS THROUGH 9 AM CDT. AN UPPER LEVEL DISTURBANCE AND A WEAK FRONTAL BOUNDARY PUSHING THROUGH THE AREA WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND INTO THE EVENING. WHILE NO ORGANIZED SEVERE WEATHER IS EXPECTED...SOME OF THE STRONGER STORMS MAY BE ABLE TO PRODUCE WIND GUSTS UP TO 50 MPH AND PENNY SIZE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR UNDER THE STRONGER STORMS WHICH MAY PRODUCE PONDING OF WATER ON ROADS...OR EVEN SOME LOCALIZED FLOODING OF LOW LYING OR POORLY DRAINED AREAS. SOME AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT INTO THURSDAY AS A COLD FRONT MOVES THROUGH THE AREA. THERE IS A SLIGHT RISK OF SEVERE STORMS WEDNESDAY NIGHT NORTHWEST OF A LINE THROUGH DUBUQUE AND CEDAR RAPIDS. AT THIS TIME IS APPEARS THE GREATEST SEVERE WEATHER RISKS WILL BE DAMAGING WIND AND HAIL. THUNDERSTORMS WILL ALSO BE POSSIBLE OVER THE AREA SATURDAY AND SUNDAY. IT IS TO EARLY TO DETERMINE THE THREAT OF THE SEVERE WEATHER ASSOCIATED WITH THESE THUNDERSTORMS. HOT AND HUMID CONDITIONS ARE EXPECTED OVER THE MUCH OF THE AREA WEDNESDAY. THE HEAT INDEX WILL APPROACH 100 WEDNESDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY AND TONIGHT. 12/DLF
In the hours before
Local storm report, Jul 12, 2:50 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HEAVY RAIN 3 NNW CEDAR RAPIDS 42.02N 91.70W
07/12/2010 M1.00 INCH LINN IA TRAINED SPOTTER
SPOTTER REPORTS RAIN FALL IN PAST 25 MINUTES. STILL
MODERATE RAIN FALLING.
&&
MIKEZLocal storm report, Jul 12, 2:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
258 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM HEAVY RAIN 1 SSE CEDAR RAPIDS 41.95N 91.66W
07/12/2010 M0.80 INCH LINN IA TRAINED SPOTTER
RAINFALL IN PAST 15 MINUTES.
&&
MIKEZSpecial weather statement, Jul 12, 3:08 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT MON JUL 12 2010
IAZ051>054-063>068-076>078-087-ILZ007-009-015-016-122200-
JEFFERSON IA-JACKSON IA-JONES IA-BENTON IA-LINN IA-CLINTON IA-
CEDAR IA-IOWA IA-JOHNSON IA-SCOTT IA-MUSCATINE IA-WASHINGTON IA-
KEOKUK IA-LOUISA IA-CARROLL IL-WHITESIDE IL-ROCK ISLAND IL-HENRY IL-
308 PM CDT MON JUL 12 2010
...HEAVY RAINS POSSIBLE THROUGH 5 PM ...
AN AREA OF SLOW MOVING THUNDERSTORMS AND SHOWERS WITH HEAVY RAIN
WILL IMPACT THE REGION THROUGH 5 PM. SIGNIFICANT RAINFALL AMOUNTS
WILL BE LIKELY WITH A 50 TO 80 PERCENT COVERAGE ACROSS THE AREA.
RAINFALL AMOUNTS OF 1 TO OVER 2 INCHES ARE POSSIBLE. ISOLATED
AMOUNTS NEAR 3 INCHES ARE ALSO POSSIBLE. THE STRONGEST STORMS MAY
PRODUCE VERY HEAVY RAINFALL RATES WELL OVER 1 INCH AN HOUR AND GUSTY
WINDS TO 40 MPH. PONDING OF WATER IS LIKELY IN LOCATIONS THAT
RECEIVE OVER AN INCH OF RAINFALL ON ROADS AND IN LOW-LYING
AREAS...AND RISES IN AREA STREAMS AND CREEKS.
&&
LAT...LON 4152 9241 4151 9231 4178 9231 4186 9227
4185 9138 4194 9136 4195 9091 4204 9089
4205 9013 4183 9018 4180 9025 4164 9014
4157 9019 4150 9041 4133 9045 4134 9137
4143 9137 4143 9148 4117 9150 4118 9242
NICHOLSLocal storm report, Jul 12, 3:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0313 PM FLASH FLOOD VINTON 42.16N 92.03W
07/12/2010 BENTON IA EMERGENCY MNGR
REPORTS OF WATER OVER HWY 218 IN FOUR LOCATIONS OVER 13
MILES FROM JUST SOUTH OF VINTON DOWN TO HWY 30.
&&
MIKEZLocal storm report, Jul 12, 3:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
323 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0318 PM FLASH FLOOD MARION 42.03N 91.59W
07/12/2010 LINN IA BROADCAST MEDIA
REPORTS FROM KGAN TV OF WATER WAIST DEEP IN PARTS OF
MARION.
&&Local storm report, Jul 12, 3:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
338 PM CDT MON JUL 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM FLASH FLOOD MARTELLE 42.02N 91.36W
07/12/2010 JONES IA EMERGENCY MNGR
EMERGENCY MANAGER REPORTS WATER TO 2 FOOT DEEP OVER
LINN-GROVE ROAD NEAR MARTELLE. ALSO REPORTED OTHER ROADS
IN THE AREA WITH WATER OVER ROAD BED. ALSO RELAYED A
REPORT OF 2.50 INCHES OF PRECIPITAIN SO FAR FROM PUBLIC
WITH MODERATE RAIN STILL FALLING.
&&
MIKEZThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 2:28 AM CDT | Dense Fog Advisory | DVN | Bureau, Carroll, Henry, Jo Daviess, Putnam, Rock Island and 2 more | 7 hr |
| Jul 12, 3:08 PM CDT | Special Weather Statement | DVN | Rock Island | 112 min |
| Jul 12, 4:50 PM CDT | Special Weather Statement | DVN | Whiteside | 55 min |
| Jul 12, 5:42 PM CDT | Special Weather Statement | DVN | Bureau | 63 min |
Nearby
Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.